Question 1 · Medium
A 17-year-old girl from a village in Andhra Pradesh is brought to casualty after chewing seeds of a yellow-flowered roadside shrub. She is vomiting, pulse is 38/min, and the ECG shows second-degree AV block. Serum potassium is 6.1 mmol/L. Atropine has given only a brief response. Which specific treatment is most effective?
- AIV physostigmine
- BIV glucagon
- CDigoxin-specific antibody fragments
- DIV calcium gluconate
Show answerHide answer
Answer: C · Digoxin-specific antibody fragments
Yellow oleander (Cascabela thevetia) seeds contain cardiac glycosides that act like digoxin: they inhibit the Na+/K+-ATPase, causing vomiting, bradycardia, AV block, arrhythmias and hyperkalaemia, which marks severe poisoning. Digoxin-specific Fab fragments bind the glycosides and reverse the cardiotoxicity, as shown in trials in South Asia. Atropine and temporary pacing are used while waiting. Calcium is traditionally avoided in glycoside toxicity.
- A: Physostigmine treats anticholinergic poisoning and would worsen bradycardia.
- B: Glucagon is used for beta-blocker poisoning, not cardiac glycosides.
- D: Calcium is traditionally avoided in glycoside toxicity and does not reverse the block.